Hand-foot syndrome variant in a dihydropyrimidine dehydrogenase - Deficient patient treated with capecitabine

Muhammad Wasif Saif, Aymen Elfiky, Robert B Diasio

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

We present a case with dihydropyrimidine dehydrogenase (DPD) deficiency that manifested a variant of hand-foot syndrome (HFS). A 52-year-old man received capecitabine for adjuvant treatment of rectal cancer. On the ninth day of the first cycle, he presented to the clinic with a rash on the dorsum of both hands accompanied by symptoms of pain, erythema, swelling, and desquamation consistent with grade 3 HFS. The palms of his hands and soles of his feet were only tender with no apparent rash or discoloration. Dihydropyrimidine dehydrogenase activity was evaluated by radio assay using peripheral blood mononuclear cells. Dihydropyrimidine dehydrogenase activity was below normal: 0.12 nmol/minute/mg protein. Capecitabine was not resumed, and the rash resolved in 3 weeks with the use of pyridoxine and Udderly Smooth® balm. Interestingly, HFS is rarely seen with 5-fluorouracil regimens containing selective DPD-inhibitors. This patient with DPD deficiency manifested a variant of HFS. The pharmacologic basis for the development of HFS in DPD-deficient patients warrants further investigation. Dihydropyrimidine dehydrogenase deficiency, if undiagnosed, can lead to death. In addition to severe to life-threatening toxicities akin to 5-fluorouracil, capecitabine can lead to unusual variants of common toxicities, including HFS, in DPD-deficient patients.

Original languageEnglish (US)
Pages (from-to)219-223
Number of pages5
JournalClinical Colorectal Cancer
Volume6
Issue number3
StatePublished - 2006
Externally publishedYes

Fingerprint

Dihydrouracil Dehydrogenase (NADP)
Hand-Foot Syndrome
Dihydropyrimidine Dehydrogenase Deficiency
Exanthema
Fluorouracil
Hand
Pyridoxine
Erythema
Rectal Neoplasms
Radio
Capecitabine
Foot
Blood Cells
Pain

Keywords

  • 5-fluorouracil
  • Chemotherapy
  • Neurotoxicity

ASJC Scopus subject areas

  • Oncology

Cite this

Hand-foot syndrome variant in a dihydropyrimidine dehydrogenase - Deficient patient treated with capecitabine. / Saif, Muhammad Wasif; Elfiky, Aymen; Diasio, Robert B.

In: Clinical Colorectal Cancer, Vol. 6, No. 3, 2006, p. 219-223.

Research output: Contribution to journalArticle

@article{be14ab8e994d46349615ca25e6199487,
title = "Hand-foot syndrome variant in a dihydropyrimidine dehydrogenase - Deficient patient treated with capecitabine",
abstract = "We present a case with dihydropyrimidine dehydrogenase (DPD) deficiency that manifested a variant of hand-foot syndrome (HFS). A 52-year-old man received capecitabine for adjuvant treatment of rectal cancer. On the ninth day of the first cycle, he presented to the clinic with a rash on the dorsum of both hands accompanied by symptoms of pain, erythema, swelling, and desquamation consistent with grade 3 HFS. The palms of his hands and soles of his feet were only tender with no apparent rash or discoloration. Dihydropyrimidine dehydrogenase activity was evaluated by radio assay using peripheral blood mononuclear cells. Dihydropyrimidine dehydrogenase activity was below normal: 0.12 nmol/minute/mg protein. Capecitabine was not resumed, and the rash resolved in 3 weeks with the use of pyridoxine and Udderly Smooth{\circledR} balm. Interestingly, HFS is rarely seen with 5-fluorouracil regimens containing selective DPD-inhibitors. This patient with DPD deficiency manifested a variant of HFS. The pharmacologic basis for the development of HFS in DPD-deficient patients warrants further investigation. Dihydropyrimidine dehydrogenase deficiency, if undiagnosed, can lead to death. In addition to severe to life-threatening toxicities akin to 5-fluorouracil, capecitabine can lead to unusual variants of common toxicities, including HFS, in DPD-deficient patients.",
keywords = "5-fluorouracil, Chemotherapy, Neurotoxicity",
author = "Saif, {Muhammad Wasif} and Aymen Elfiky and Diasio, {Robert B}",
year = "2006",
language = "English (US)",
volume = "6",
pages = "219--223",
journal = "Clinical Colorectal Cancer",
issn = "1533-0028",
publisher = "Elsevier",
number = "3",

}

TY - JOUR

T1 - Hand-foot syndrome variant in a dihydropyrimidine dehydrogenase - Deficient patient treated with capecitabine

AU - Saif, Muhammad Wasif

AU - Elfiky, Aymen

AU - Diasio, Robert B

PY - 2006

Y1 - 2006

N2 - We present a case with dihydropyrimidine dehydrogenase (DPD) deficiency that manifested a variant of hand-foot syndrome (HFS). A 52-year-old man received capecitabine for adjuvant treatment of rectal cancer. On the ninth day of the first cycle, he presented to the clinic with a rash on the dorsum of both hands accompanied by symptoms of pain, erythema, swelling, and desquamation consistent with grade 3 HFS. The palms of his hands and soles of his feet were only tender with no apparent rash or discoloration. Dihydropyrimidine dehydrogenase activity was evaluated by radio assay using peripheral blood mononuclear cells. Dihydropyrimidine dehydrogenase activity was below normal: 0.12 nmol/minute/mg protein. Capecitabine was not resumed, and the rash resolved in 3 weeks with the use of pyridoxine and Udderly Smooth® balm. Interestingly, HFS is rarely seen with 5-fluorouracil regimens containing selective DPD-inhibitors. This patient with DPD deficiency manifested a variant of HFS. The pharmacologic basis for the development of HFS in DPD-deficient patients warrants further investigation. Dihydropyrimidine dehydrogenase deficiency, if undiagnosed, can lead to death. In addition to severe to life-threatening toxicities akin to 5-fluorouracil, capecitabine can lead to unusual variants of common toxicities, including HFS, in DPD-deficient patients.

AB - We present a case with dihydropyrimidine dehydrogenase (DPD) deficiency that manifested a variant of hand-foot syndrome (HFS). A 52-year-old man received capecitabine for adjuvant treatment of rectal cancer. On the ninth day of the first cycle, he presented to the clinic with a rash on the dorsum of both hands accompanied by symptoms of pain, erythema, swelling, and desquamation consistent with grade 3 HFS. The palms of his hands and soles of his feet were only tender with no apparent rash or discoloration. Dihydropyrimidine dehydrogenase activity was evaluated by radio assay using peripheral blood mononuclear cells. Dihydropyrimidine dehydrogenase activity was below normal: 0.12 nmol/minute/mg protein. Capecitabine was not resumed, and the rash resolved in 3 weeks with the use of pyridoxine and Udderly Smooth® balm. Interestingly, HFS is rarely seen with 5-fluorouracil regimens containing selective DPD-inhibitors. This patient with DPD deficiency manifested a variant of HFS. The pharmacologic basis for the development of HFS in DPD-deficient patients warrants further investigation. Dihydropyrimidine dehydrogenase deficiency, if undiagnosed, can lead to death. In addition to severe to life-threatening toxicities akin to 5-fluorouracil, capecitabine can lead to unusual variants of common toxicities, including HFS, in DPD-deficient patients.

KW - 5-fluorouracil

KW - Chemotherapy

KW - Neurotoxicity

UR - http://www.scopus.com/inward/record.url?scp=33750192947&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33750192947&partnerID=8YFLogxK

M3 - Article

C2 - 17026792

AN - SCOPUS:33750192947

VL - 6

SP - 219

EP - 223

JO - Clinical Colorectal Cancer

JF - Clinical Colorectal Cancer

SN - 1533-0028

IS - 3

ER -